Idaho, 2006

Flash Flood in Idaho, February 28, 2006

February 28, 2006 · NWS PIH · 1 event in 1 county or zone

Heavy rain caused some road damage in Power County. The Arbon Valley Highway pavement was undercut and a bridge destabilized 5 miles south of the Pocatello airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Heavy rain caused some road damage in Power County. The Arbon Valley Highway pavement was undercut and a bridge destabilized 5 miles south of the Pocatello airport. Highway 37 five miles north of Rockland was covered with mud and debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 28, 9:15 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 28, 9:15 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
915 AM MST TUE FEB 28 2006

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT. LATEST SATELLITE IMAGERY
SHOWING MOIST SUB-TROPICAL FETCH STREAMING INLAND ACROSS SRN IDAHO
AHEAD OF UPPER TROUGH NOW LIFTING NE THROUGH THE PAC NW STATES.
RADAR IMAGERY CONTINUES TO SHOW A STEADY STREAM OF PRE-FRONTAL
PRECIPITATION LIFTING NE INTO THE CNTRL AND NRN MOUNTAINS.  SNOW
LEVELS WERE RUNNING BETWEEN 6500-7500 FEET MSL IN THE CNTRL/NRN
MOUNTAINS TO 7000-8000 FEET MSL ACROSS THE SRN HIGHLANDS. SURFACE
ANALYSIS PLACES MAIN SURFACE WAVE IN THE LEE OF THE WASHINGTON
CASCADES WITH ASSOCIATED COLD FRONT EXTENDING SOUTH THROUGH CNTRL
OREGON WITH A SECONDARY SURFACE TROUGH BUILDING THROUGH NE NEVADA
MUCH LIKE A WARM FRONT.  THIS SECONDARY WAVE COUPLED WITH A
MESO-HIGH OVER KJAC WERE PRODUCING STRONG SOUTH WINDS EXITING THE
SRN CANYONS THIS MORNING. LATEST 12Z GUIDANCE WAS INDICATING A
SLIGHTLY SLOWER PROGRESSION OF THE FRONT SHIFTING INTO SE IDAHO
AROUND 1PM THIS AFTERNOON AND EXITING THE ERN HIGHLANDS AROUND 8PM
THIS EVENING.  CURRENT FORECAST HAS MAIN THREATS WELL IN HAND WITH
NO UPDATES REQUIRED AT THIS TIME. SEE PREVIOUS DISCUSSION BELOW.
HUSTON

WARM WINTER STORM PUSHING IN RIGHT NOW AND SHOULD BRING HIGH
ELEVATION SNOW AND WINDS. SINCE SNOW EVENT APPEARS TO BE LASTING
THROUGH TONIGHT WITH ACCUMULATIONS TAPERING OFF FROM WEST TO EAST
STARTING AROUND MIDNIGHT...HAVE EXTENDED WINTER WEATHER PRODUCTS
THROUGH MIDNIGHT IN THE WEST AND THROUGH THE TONIGHT PERIOD IN THE
EAST. THIS IS MAINLY DUE TO THE SNOW EVENT FOR THIS STORM WINDING
DOWN...AS ACCUMULATIONS TODAY AND TONIGHT WILL BE MODERATE. WIND
ADVISORY ISSUED FOR ZONES 17 AND 21. NEARBY KTWF ALREADY GUSTING
ABOVE ADVISORY CRITERION...ALTHOUGH MOSTLY DUE TO DOWNSLOPE MIXING.
THE FRONT...WHEN IT COMES THROUGH...SHOULD ALSO MIX DOWN THE HIGHER
MOMENTUM. DIRECTIONAL SHEAR WILL ALSO LESSEN IN THE POST FRONT
ENVIRONMENT. WACHTER WIND SCHEME SCORE FOR THIS AFTERNOON RANGES IN
UPPER 60 LOWER 70 WHICH IS NEAR HIGH WIND WARNING. HAVE ATTEMPTED TO
ADJUST THE WINDS. ALSO...ENOUGH INSTABILITY WITH THIS ORGANIZED
SYSTEM ALSO MEANS A THREAT OF THUNDERSTORM ACTIVITY...MAINLY IN THE
SOUTHERN ZONES WHERE BREAKS IN CLOUD COVER WILL AID DEVELOPMENT.
ALSO...STRONGER UPPER LEVEL WINDS IN THE SOUTH AND EAST. SO HAVE
ADDED AFTERNOON THUNDERSTORMS TO THE MIX OF WEATHER IN STORE
FOR TODAY. LEFT MOST OTHER THINGS UNCHANGED. DOWNSLOPE WINDS HAS
ALREADY PRODUCED THE MAXIMUM HERE IN KPIH WITH 50 DEG. SO DONT
EXPECT TO USE THIS DATA IN FUTURE DIURNAL CURVES.  MESSICK

.LONG TERM...FRIDAY THROUGH TUESDAY. BOTH THE EC/GFS MODELS IN GOOD
AGREEMENT WITH LONGWAVE TROF REMAINING ALONG THE WEST COAST. A
SERIES OF WAVES WILL EJECT NORTHEAST FROM MAIN TROF AND PROVIDE THE
AREA WITH A MILD BUT WET FLOW. NEGATIVE TILT TROF SLIDES ACROSS
AREA ON FRIDAY/FRIDAY NIGHT FOR A SHOT OF MTN SNOW AND VALLEY RAIN.
SHARP UPPER RIDGE TO BUILD INTO AREA FOR SAT/SUN SO LOWERED POPS
BOTH OF THESE DAYS. NEXT SYSTEM WILL ADVANCE SLOWLY INLAND AND KEEP
AREA WET AND WARM BOTH MON-TUE. WINTHER
&&

.AVIATION...SCATTERED VALLEY RAIN AND MOUNTAIN SNOW SHOWERS WILL
CONTINUE THIS MORNING WITH MVFR CONDITIONS FORECAST IN SHOWERS.
CONDITIONS WILL DETERIORATE THIS AFTERNOON AS A COLD FRONT MOVES
FROM CENTRAL OREGON AT 15Z TO A KRXE TO KPIH LINE BY 21-00Z.
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ALONG FRONT WILL PRODUCE
IFR CONDITIONS FOR SEVERAL HOURS. SNOW LEVELS WILL GRADUALLY FALL
FROM 7500 FEET THIS MORNING TO 5500 FEET LATE TONIGHT. IN
ADDITION...SURFACE WINDS ACROSS THE LOWER SNAKE PLAIN AND EASTERN
MAGIC VALLEY WILL BE FROM THE SOUTH 25 TO 35 KTS WITH GUSTS TO 45
KTS SHIFTING TO WESTERLY AS THE FRONT PASSES. WINTHER/RS
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 9 PM MST THIS EVENING FOR
IDZ017-IDZ021. HEAVY SNOW WARNING UNTIL MIDNIGHT MST TONIGHT FOR
IDZ018-IDZ031. WINTER STORM WARNING UNTIL 6 AM MST WEDNESDAY FOR
IDZ019. SEE LATEST BULLETINS FOR ADDITIONAL LATEST INFORMATION.
&&
Hazardous weather outlook, Feb 28, 4:45 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
445 AM MST TUE FEB 28 2006

IDZ017>025-031-032-011300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
445 AM MST TUE FEB 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT.

A STRONG AND WARM PACIFIC STORM IS CURRENTLY CROSSING CENTRAL IDAHO
AND WILL MOVE OUT LATE TONIGHT.  THE STORM IS BRINGING HAZARDOUS
WINDS AND RAIN TO VALLEY AND LOWER MOUNTAIN ELEVATIONS...AND HEAVY
SNOW TO LOCATIONS ABOVE THE 6500 FOOT ELEVATION.  SNOW ACCUMULATIONS
WILL BE MOST HEAVY IN THE WOOD RIVER WATERSHED AND IN THE SAWTOOTH
MOUNTAIN AREA.  MODERATE TO HEAVY SNOW ACCUMULATIONS CAN ALSO BE
EXPECTED IN THE UPPER SNAKE HIGHLANDS NEAR YELLOWSTONE NATIONAL PARK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ANOTHER PACIFIC STORM WILL APPROACH EASTERN IDAHO LATE THURSDAY
THROUGH LATE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The Pocatello radar (KSFX), 44 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Power

When
February 28, 11:00 AM MST to 4:00 PM MST
Where
Power County, East Portion
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.717, -112.800

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490898.